Julia Y., a 32-year-old start-up consultant in San Francisco, says she was one of the lucky teenagers who never had skin problems. But that all changed when she decided to switch from the pill to a lower maintenance form of birth control.
“I started to have really bad cystic breakouts,” Julia says, describing her acne as painful, tender to the touch, and extremely difficult to get rid of. An avid skincare enthusiast, Julia had a sneaking suspicion it wasn’t stress from work or a new product she tried — her change in birth control was to blame for her skin problems. “Lots of my friends changed from the pill to the IUD around the same time, and this happened to almost everyone,” she says. “We were all sharing skincare tips and dermatologist recommendations.”
While it helped to know she wasn’t the only one with this issue, it didn’t fix the fact that nothing seemed to be helping her skin — and it certainly didn’t help her shake the feelings of self-consciousness that came with this unexpected wave of breakouts.
The experience of Julia and her friends is not unusual, according to the American Academy of Dermatology (AAD) which cites discontinuing birth control pills as one of several potential causes of adult acne. “Each week I see a few patients who struggle with their skin after going off birth control, switching birth control, or experiencing an interruption in their birth control,” says dermatologist Sara Hogan, describing it as a common complaint among her patients.
What birth control gives in protection, it can also take away. Women who stop using or change their method of contraception may end up with skin problems that they thought they left behind in high school. But when it comes to treatment, they can also be better prepared.
Your Body on the Pill
The pill is the most popular form of contraception in the U.S., with four out of five women who have been sexually active reporting that they have used the pill at one time or another. But its popularity goes beyond contraception. A 2011 study found that out of the 11.2 million U.S. women between the ages of 15 and 44 who took oral contraceptive pills, 14% used them at least in part to treat their skin issues. That number jumped to 30% among teenagers.
Most women are familiar with hormonal acne, the flare-ups caused by fluctuations in estrogen, progesterone, and testosterone that happen in sync with your monthly cycle. Over the years, many dermatologists and OBGYNs have embraced the combination birth control pill (like Yaz, Beyaz, and Ortho-Tri-Cyclen) as a treatment for this skin issue.
These medications contain estrogen and a synthetic form of progesterone, and they work by reducing the monthly hormonal spikes that can lead to breakouts. Most also block the body’s androgen receptors, those responsible for “male sex” hormones like testosterone, which often results in decreased oil production. However, not all contraceptives are created equal when it comes to affecting your skin.
The Type of Birth Control Matters
Different forms of oral contraception contain different hormones at different dosages, which can change how your skin may fare while you’re using them and after they are discontinued.
If someone on a combination birth control pill like Yaz decided to stop taking it, it’s quite possible that they’d deal with more breakouts in the following months, Dr. Hogan says. Without the medication, your body will gradually revert to its regular hormonal patterns, including those pesky spikes. Acne (and any other PMS symptoms that had disappeared while on the pill) are part and parcel of the body’s readjustment. It’s possible that your skin will return to how it was before you went on birth control, though there’s also a chance that it will be more prone to breakouts, as was the case for Julia.
Progestin-only forms of birth control, like the implant, shot, or IUD, often contain a converse form of synthetic progesterone that leads to increased oil production. While more research is needed in this area, it’s thought that using birth control that contains these hormones may actually make acne worse — which means going off of them could lead to clearer skin, though Dr. Hogan notes that there is no guarantee.
Because of the individual nature of how hormonal shifts affect our bodies, there’s no hard and fast rule that dictates how your skin will react if you quit the pill. “It depends on the individual woman and the type of hormonal contraception,” Dr. Hogan says. On the bright side, she notes that prolonged use of hormonal birth control, even for many years, probably doesn’t influence whether or not you will develop acne when you eventually stop taking it.
Breaking Out? Here’s What to Do About It
It may be frustrating that you can’t predict how your skin will react to a change in birth control, but going off the pill does have some benefits. Because your hormones are no longer being manipulated each month, this is a good time to start learning about your body’s particular patterns and the needs of your specific skin while you are working with a proverbial clean.
If or when post-pill acne does arise, know how to recognize it and the best ways to treat it. Hormonal acne tends to appear on the lower half of the face, around the jawline, chin, and cheeks. It usually starts to flare up a few days before your period, manifesting as both painful, deeply embedded cystic lesions and milder whiteheads and blackheads.
The first line of defense against these breakouts is simple, but effective: wash your face regularly with a gentle, yet effective foaming cleanser. Look for non-comedogenic cleansers (which are formulated not to clog pores) that contain alpha- and beta-hydroxy acids, such as glycolic acid and willow bark extract, sulfur (a hormone clean anti-breakout active), or retinol alternatives. These active ingredients help break down and slough off dead skin cells, kill acne-causing bacteria, and expedite skin cell turnover, respectively. Each is thought to help reduce — and even prevent — acne.
Moisturizing is just as important as cleansing, even for women with oilier skin. Opt for a non-comedogenic, fragrance free moisturizer, like the BioEvolve Moisturizer, that contains nourishing ingredients without irritants that can prompt further breakouts.
In addition to developing and maintaining a solid skincare regimen, make sure your everyday habits aren’t contributing to your acne. Be vigilant about what comes into direct contact with your face — keep your pillowcases, face masks, and phone clean — and, most importantly, resist the urge to touch or pick at your face. To further reduce your risk of breakouts, consider avoiding dairy (particularly skim milk), sugary foods, and refined carbs as research has linked these foods to some degree of acne.
Figuring out which lifestyle adjustments and products will help to treat your specific skin can take a lot of trial and error. Dr. Hogan says it can take anywhere from a few weeks to three months to start to see improvements. But if your acne doesn’t improve or gets worse within that time, it’s a good idea to touch base with your dermatologist or gynecologist. While skin problems are often the result of hormonal fluctuations, they can also indicate other health conditions like Polycystic ovary syndrome (or PCOS), which is often diagnosed once women go off the pill and experience more severe acne, a symptom of the condition.
As challenging as this process may be, embrace the opportunity to learn about your skin at its baseline, without any hormonal intervention. Post-pill acne can be frustrating and difficult, but it can also teach you about the needs of your unique skin.